Carbamates are acetylcholinesterase inhibitors abundant in various pesticides and they are also used in medicine. Poisoning with carbamates produces overstimulation of muscarinic and nicotinic receptors, resulting in specific clinical presentations. It is important to identify the cause of poisoning and manage patients accordingly to avoid instances of death.
Carbamate poisoning, as well as poisoning with organophosphorus compounds (OP), have indistinguishable clinical presentation. Both are the same class of molecules that inhibit acetylcholinesterase causing accumulation of acetylcholine, consequently overstimulating the neural transmission .
Patient history may reveal occupational exposure to pesticides containing carbamates (farming, agriculture etc.). One study confirmed that out of 1100 patients presenting with carbamate poisoning, 93.8% had tried to attempt suicide . Hence, non-occupational exposure can be due to an intent to self-harm. In these cases, observation of the patient and inquiry about negative life situations and overall psychological well-being is advisable to document. Evidence of self-harm or acute occupational exposure may be indicated by the presence of pesticide or solvent smells .
Clinical manifestation of carbamate poisoning is highly dependent on the dose, type of carbamate, route of exposure, and concomitant diseases .
Excessive stimulation of the sympathetic and parasympathetic system with carbamates is responsible for deleterious effects on the respiratory system ranging from difficulty breathing to respiratory failure . The muscular system is also dependent on acetylcholine (Ach) activation and so signs of fasciculation or brief contractures of muscles, and incoordination of movements can be observed in some cases. Additionally, excessive sweating, headache, miosis, cramping in the abdominal cavity, changes in the cardiovascular system are all signs of possible carbamate poisoning . Cardiovascular system symptoms include palpitations and changes in pulse rate, more commonly demonstrating as tachycardias .
Carbamate poisoning can be diagnosed if there is a suspicion of exposure and a typical clinical presentation.
Objective evidence of acetylcholinesterase (AchE) inhibition can be sought with butyrylcholinesterase (BChE) assay. This assay reveals information about the amount and activity of butyrylcholinesterase (a cholinesterase molecule related to acetylcholinesterase) in the blood. The activity of BChE correlates with the severity of poisoning and is a good tool to elucidate a prognosis . This type of blood analysis is inexpensive  but inconvenient in terms of time taken to obtain the results. This delay can interfere with the management of patients if prompt intervention is necessary .
Cardiovascular effects of AchE inhibitors can lead to death. Thus, it is important to document the electrical potentials of the heart on electrocardiogram (ECG). ECG may reveal tachycardia or rarely bradycardia. Arrhythmias such as ventricular extrasystoles, atrial fibrillation, and ventricular fibrillation are evidence of abnormal cardiac rhythm. A presence of prolonged QT interval should be investigated as it is pathognomic for carbamate poisoning .
A study analyzed 115 patients exposed to organophosphate poisoning and compared their clinical presentation and findings on ECG. About 50% of the patients developed sinus tachycardia and only 3 of the subjects had sinus bradycardia. More serious findings included prolonged QT interval, polymorphic ventricular tachycardia (VT) which manifested in five patients and ventricular fibrillation (VF) that was found in 3 patients. Those who developed ventricular tachycardia died regardless of appropriate medical management. This study emphasizes the importance of rapid diagnosis and significance of monitoring in the patients throughout their inpatient stay .